Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Studies in the representation theory of finite semigroups


Author: Yechezkel Zalcstein
Journal: Trans. Amer. Math. Soc. 161 (1971), 71-87
MSC: Primary 20.90
DOI: https://doi.org/10.1090/S0002-9947-1971-0283104-2
MathSciNet review: 0283104
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is a continuation of [14], developing the representation theory of finite semigroups further. The main result, Theorem 1.24, states that if the group of units U of a mapping semigroup (X, S) is multiply transitive with a sufficiently high degree of transitivity, then for certain irreducible characters $ \chi $ of U, $ \chi $ can be ``extended'' formally to an irreducible character of S. This yields a partial generalization of a well-known theorem of Frobenius on the characters of multiply-transitive groups and provides the first nontrivial explicit formula for an irreducible character of a finite semigroup. The paper also contains preliminary results on the ``spectrum'' (i.e., the set of ranks of the various elements) of a mapping semigroup.


References [Enhancements On Off] (What's this?)

  • [1] Dennis Allen, Jr., Some relationships between local and global structure of finite semigroups, Ph.D. Thesis, University of California, Berkeley, 1968.
  • [2] E. Artin, C. J. Nesbitt and R. M. Thrall, Rings with minimum condition, Univ. of Michigan Publ. Math., no. 1, Univ. of Michigan Press, Ann Arbor, Mich., 1944. MR 6, 33. MR 0010543 (6:33e)
  • [3] W. Burnside, Theory of groups of finite order, Dover, New York, 1950. MR 0069818 (16:1086c)
  • [4] A. H. Clifford and G. B. Preston, The algebraic theory of semigroups. Vol. 1, Math. Surveys, no. 7, Amer. Math. Soc., Providence, R. I., 1961. MR 24 #A2627. MR 0132791 (24:A2627)
  • [5] C. W. Curtis and I. Reiner, Representation theory of finite groups and associative algebras, Pure and Appl. Math., vol. XI, Interscience, New York, 1962. MR 26 #2519. MR 0144979 (26:2519)
  • [6] W. Feit, Characters of finite groups, Benjamin, New York, 1967. MR 36 #2715. MR 0219636 (36:2715)
  • [7] G. Frobenius, Über die Charaktere der mehrfach transitiven Gruppen, Sitzungsbericht Preuss. Akad. Berlin 1904, 558-571.
  • [8] Kenneth Krohn, John Rhodes and Bret Tilson, Algebraic theory of machines, languages and semigroups (M. A. Arbib, editor), Academic Press, New York, 1968, chaps. 1, 7, 8. MR 38 #1198. MR 0232875 (38:1198)
  • [9] Dudley E. Littlewood, The theory of group characters and matrix representations of groups, Oxford Univ. Press, New York, 1940. MR 2, 3. MR 0002127 (2:3a)
  • [10] F. D. Murnaghan, Theory of representations of groups, Johns Hopkins Press, Baltimore, Md., 1938; reprint, Dover, New York, 1963. MR 31 #258. MR 0175982 (31:258)
  • [11] John Rhodes, Some results on finite semigroups, J. Algebra 4 (1966), 471-504. MR 34 #1428. MR 0201546 (34:1428)
  • [12] -, Characters and complexity of finite semigroups, J. Combinatorial Theory 6 (1969), 67-85. MR 38 #4590. MR 0236293 (38:4590)
  • [13] John Rhodes and Bret Tilson, Lower bounds for complexity of finite semigroups, J. Pure Appl. Algebra 1 (1971), 79-95. MR 0285649 (44:2867)
  • [14] John Rhodes and Y. Zalcstein, Elementary representation and character theory of finite semigroups and its applications, Advances in Math. (to appear). MR 1142387 (92k:20129)
  • [15] Bret Tilson, Complexity of two $ \mathcal{I}$-class semigroups, Advances in Math. (to appear).
  • [16] T. Tsuzuku, On multiple transitivity of permutation groups, Nagoya Math. J. 18 (1961), 93-109. MR 23 #A1732. MR 0124420 (23:A1732)
  • [17] H. Wielandt, Finite permutation groups, Academic Press, New York, 1964. MR 32 #1252. MR 0183775 (32:1252)
  • [18] Y. Zalcstein, Complexity and character theory of finite semigroups, Ph.D. Thesis, University of California, Berkeley, 1968.
  • [19] -, On the group-complexity of finite semigroups, Advances in Math. (to appear).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20.90

Retrieve articles in all journals with MSC: 20.90


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0283104-2
Keywords: Finite semigroup, irreducible representation, character, K-transitive
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society